Minnesota, 2008

Hail and Damaging Winds in Minnesota, July 11, 2008

July 11, 2008 · NWS DLH · 19 events in 7 counties and zones

A strong upper level disturbance triggered strong and severe thunderstorms across much of northeast Minnesota during the morning and early afternoon hours. By mid afternoon, very warm and moist air surged north ahead of low pressure over the Dakotas, while a cold front stretched across central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong upper level disturbance triggered strong and severe thunderstorms across much of northeast Minnesota during the morning and early afternoon hours.

By mid afternoon, very warm and moist air surged north ahead of low pressure over the Dakotas, while a cold front stretched across central Minnesota. This combination of meteorological conditions set the stage for additional severe thunderstorm development through the evening.

Storms developed in a broken line in western Minnesota by mid afternoon and propagated eastward through the late afternoon into the Brainerd Lakes region. By this time, a nearly solid line of thunderstorms extended from central Minnesota northward almost to the Canadian border. Many reports of wind damage and hail were noted with these storms as they moved east.

One particular area of wind damage was concentrated in northern Aitkin County, north of McGregor. Tree damage was widespread along a 6-mile path, from about 3 miles east of Palisade, to the south end of Big Sandy Lake. Results of a NWS storm survey assessment suggested that straight line and downburst winds were the primary cause. The majority of trees were blown down in one direction or fanned out in a divergent pattern. Many of the trees downed were over one foot in diameter, and some as large as two feet in diameter.

Thousands of trees in a 420 acre area of St. Croix State Park were mangled or uprooted. This area will be logged to mitigate wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 5:01 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 11, 5:01 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
601 AM CDT FRI JUL 11 2008

.UPDATE...
INCREASED WINDS AT THE WESTERN TIP OF LAKE SUPERIOR THIS MORNING.
AT 10Z...SUSTAINED WINDS OF 20 KT WERE REPORTED AT DYT. ALSO ADDED
DRIZZLE WITH THE AREAS OF FG TO TWIN PORTS ZONE THIS MORNING.
SINCE THE +FG IS CONFINED TO LOCATIONS NEAR LAKE SUPERIOR AND IS
NOT WIDESPREAD WILL NOT ISSUE A DENSE FOG ADVISORY ATTM.

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT FRI JUL 11 2008/

DISCUSSION...
SHORT TERM FOCUS ON ONGOING CONVECTION THIS MORNING OVER
WIS ZONES...AS WELL AS INTENSE SYSTEM IN THE DAKOTAS AND SRN
CANADA THAT WILL BRING ANOTHER ROUND OF WEATHER...LIKELY SEVERE TO
THE REGION LATE THIS AFTERNOON AND EVENING.

AS THE SFC LOW TRACKS APPROACHES FROM THE WEST...THE DRY SLOT OF
THE WARM SECTOR WILL NOSE INTO THE SWRN PORTION OF THE FA. THIS
WILL ALLOW FOR TEMPERATURES TO CLIMB WELL INTO THE 80S TO LOWER
90S INLAND. ONSHORE WINDS NEAR LAKE SUPERIOR WILL RESULT IN
MORNING FG AND COOLER TEMPERATURES IN THE 70S TODAY.

THERE WILL BE TWO AREAS OF FOCUS FOR SVR WEATHER TODAY...THE WARM
FRONT ALONG THE CANADIAN BORDER THAT COULD AFFECT THE NORTHERN
ZONES THROUGHOUT THE DAY...AND THE COLD FRONT THAT FCST TO TRACK
INTO WRN MN AROUND 18Z...REACHING THE WRN PORTION OF THE DLH
CWA...GENERALLY FROM INL TO BRD...AROUND 22Z. IMPRESSIVE FORCING
AND INSTABILITY WILL BE ASSOCIATED WITH THE COLD FRONT...RESULTING
IN STRONG TO SEVERE STORMS BEING LIKELY WITH LARGE HAIL...DAMAGING
WINDS AS WELL AS ISOLATED TORNADOES. THE LIMITING FACTOR WITH
THESE STORMS WILL BE THE CAP AND THE SRN EXTENT OF THE SVR
ACTIVITY.

AVIATION...
VARIABLE CONDS ARE EXPECTED THRU THE TAF PD AS A LARGE LOW PRESS
SYSTEM MOVES THRU THE WRN GRT LKS REGION. OUTSIDE OF
TSTMS...CONDS WILL BE GENERALLY VFR...BUT DECREASING TO IFR/LIFR
IN STRONG TSTMS. SOME STORMS COULD BECM SVR...ESPECIALLY THIS AFTN
AND EVE. WINDS WILL START OUT SE...THEN SHIFT TO THE W AS THE CFNT
COMES THRU OVNGT.

&&

POINT TEMPS/POPS...
DLH  73  58  69  46 /  60  70  10  10
INL  85  55  62  43 /  70  40  30  20
BRD  90  60  74  50 /  60  40  10  10
HYR  90  62  75  47 /  40  70  10  10
ASX  83  60  70  47 /  30  70  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/04
Hazardous weather outlook, Jul 11, 3:17 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
417 AM CDT FRI JUL 11 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
417 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG REDUCING VISIBILITIES TO LESS THAN A HALF
MILE...WILL BE FOUND NEAR LAKE SUPERIOR THIS MORNING.

A VERY STRONG SYSTEM WILL BRING A THREAT OF THUNDERSTORMS TO THE
ENTIRE REGION TODAY AND TONIGHT. SOME OF THESE STORMS ARE EXPECTED
TO BE SEVERE...MAINLY BETWEEN 3 PM AND 10 PM. THE THREAT WILL BE
VERY LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND THE POTENTIAL
FOR TORNADOES.

DUE TO BREEZY ONSHORE WINDS FRIDAY...THERE WILL BE AN INCREASED
RISK OF RIP CURRENTS ON THE SANDY BEACHES OF LAKE
SUPERIOR...INCLUDING PARK POINTE...AND ALONG THE SOUTH SHORE
THROUGH THE APOSTLE ISLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON
ACROSS THE BORDERLAND...AND ANOTHER CHANCE TUESDAY NIGHT THROUGH
THURSDAY ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

LSZ121-140>148-121030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
417 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL BE FOUND OVER THE NEARSHORE WATERS THIS
MORNING. VISIBILITIES WILL BE LESS THAN A HALF MILE AT TIMES.

A VERY STRONG SYSTEM WILL BRING A THREAT OF THUNDERSTORMS TODAY
AND TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE
SEVERE...MAINLY BETWEEN 3 PM AND 10 PM. THE THREAT WILL BE VERY
LARGE HAIL...AND GALE TO STORM FORCE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY.

GRANING

The radar

The Duluth radar (KDLH), 191 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Koochiching

When
July 11, 6:30 AM CST
Where
Koochiching County, Big Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.180, -93.800

Thunderstorm Wind, Koochiching

When
July 11, 9:00 AM CST
Where
Koochiching County, Little Fork
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.400, -93.550

Twelve inch diameter trees were blown down across 2nd Street in Littlefork, along with damage to garages in town.

Thunderstorm Wind, Koochiching

When
July 11, 9:04 AM CST
Where
Koochiching County, 0.46 mi W of Little Fork
Measured
65 kt (75 mph) estimated gust
Reported by
Mesonet
Coordinates
48.400, -93.560

Peak wind gust was reported at the Littlefork RAWS Station.

Thunderstorm Wind, Koochiching

When
July 11, 9:05 AM CST
Where
Koochiching County, Ray
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
48.420, -93.220

A roof was damaged along Highway 217 near mile post 17.

Thunderstorm Wind, Koochiching

When
July 11, 9:05 AM CST
Where
Koochiching County, Little Fork
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.400, -93.550

An 18-inch spruce tree was snapped and a 30-inch oak tree was blown down. Several other trees were blown down.

Hail, St. Louis

When
July 11, 9:50 AM CST
Where
St. Louis County, Kabetogama
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.450, -93.020

Hail, St. Louis

When
July 11, 11:25 AM CST
Where
St. Louis County, 2 mi NNE of Buyck
Measured
1.25 in hail
Reported by
Public
Coordinates
48.147, -92.513

Hail, Cass

When
July 11, 4:55 PM CST
Where
Cass County, 4.82 mi W of Pillager
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.340, -94.580

Hail fell for on-half hour.

Hail, Cass

When
July 11, 4:55 PM CST
Where
Cass County, 1.59 mi ENE of Gull Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.410, -94.350

Hail, Crow Wing

When
July 11, 5:05 PM CST
Where
Crow Wing County, 1.38 mi S of Nisswa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.500, -94.280

Funnel Cloud, Cass

When
July 11, 5:15 PM CST
Where
Cass County, 6.22 mi E of Leader
Reported by
Trained Spotter
Coordinates
46.520, -94.520

Several funnel clouds were spotted, along with wind gusts of up to 70 mph.

Thunderstorm Wind, Cass

When
July 11, 5:15 PM CST
Where
Cass County, 6.2 mi E of Leader
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.530, -94.520

Numerous trees were blown down.

Thunderstorm Wind, Itasca

When
July 11, 5:20 PM CST
Where
Itasca County, 0.69 mi N of Max
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.630, -94.080

Numerous 15 to 20 inch diameter trees were blown down along County Highway 4.

Thunderstorm Wind, Crow Wing

When
July 11, 5:27 PM CST
Where
Crow Wing County, 1.68 mi SW of Nisswa
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.500, -94.300

Trees were blown down on Ojibwa Road.

Thunderstorm Wind, Aitkin

When
July 11, 6:10 PM CST
Where
Aitkin County, 1.58 mi ESE of Palisade
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.710, -93.450

Many trees were blown down along Highway 22.

Thunderstorm Wind, Aitkin

When
July 11, 6:30 PM CST
Where
Aitkin County, 4 mi N of Rush City Muni Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.758, -92.950

Numerous trees were blown down.

Thunderstorm Wind, Pine

When
July 11, 7:10 PM CST
Where
Pine County, Hinckley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.020, -92.930

Numerous trees were blown down.

Thunderstorm Wind, Pine

When
July 11, 7:20 PM CST
Where
Pine County, 2.86 mi E of Sturgeon Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.380, -92.760

Several trees were blown down with considerable debris scattered across roadways.

Thunderstorm Wind, Pine

When
July 11, 7:20 PM CST
Where
Pine County, 6.43 mi S of Cloverdale
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
45.928, -92.708

Thousands of trees were mangled or uprooted on 420 acres of St. Croix State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128421, 128429, 128430, 128425, 128426, 128427, 128422, 128408, 128410, 128418, 128407, 129719, 128420, 128419, 128406, 128417, 128423, 128428, 130669.